Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 62, NWS Nashville, TN

May 31, 2018Clay County, Jackson County, Macon County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 31, 2018, 4:02 PM CDT for Clay County, Jackson County, Macon County, Tennessee. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2018, 4:02 PM CDT (21:02 UTC)
Expired
May 31, 2018, 4:45 PM CDT
In force
43 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, TN, Jackson County, TN, Macon County, TN

The radar

The Nashville radar (KOHX), 84 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:06 PM CDTTSTM WND DMGRed Boiling Springs, TNSEVERAL REPORTS OF TREES AND LIMBS DOWN. APPROXIMATELY 500 PEOPLE WITHOUT POWER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1202 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

458 
WUUS54 KOHX 312102
SVROHX
TNC027-087-111-312145-
/O.NEW.KOHX.SV.W.0062.180531T2102Z-180531T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
402 PM CDT THU MAY 31 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northern Jackson County in Middle Tennessee...
  Clay County in Middle Tennessee...
  Eastern Macon County in Middle Tennessee...

* Until 445 PM CDT.

* At 401 PM CDT, a severe thunderstorm was located near Red Boiling
  Springs, or near Lafayette, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Celina, Red Boiling Springs, Boles, Whitleyville, Moss and
  Bugtussle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3662 8545 3648 8546 3647 8547 3641 8585
      3642 8595 3659 8602 3663 8593
TIME...MOT...LOC 2101Z 249DEG 29KT 3653 8591 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnwell
1 follow-up statement
631 
WWUS54 KOHX 312120
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
420 PM CDT THU MAY 31 2018

TNC111-312130-
/O.CAN.KOHX.SV.W.0062.000000T0000Z-180531T2145Z/
Macon TN-
420 PM CDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MACON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3661 8551 3662 8545 3648 8546 3647 8547
      3642 8583 3661 8580 3662 8579
TIME...MOT...LOC 2120Z 249DEG 29KT 3659 8573 

$$

TNC027-087-312145-
/O.CON.KOHX.SV.W.0062.000000T0000Z-180531T2145Z/
Jackson TN-Clay TN-
420 PM CDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHERN JACKSON AND CLAY COUNTIES...

At 420 PM CDT, a severe thunderstorm was located 7 miles northeast of
Red Boiling Springs, or 12 miles west of Celina, moving east at 35
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Celina, Whitleyville and Moss. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3661 8551 3662 8545 3648 8546 3647 8547
      3642 8583 3661 8580 3662 8579
TIME...MOT...LOC 2120Z 249DEG 29KT 3659 8573 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnwell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:27 PM CDT, 35 minutes earlier.

Area forecast discussion, May 31, 3:27 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
327 PM CDT Thu May 31 2018

.DISCUSSION...

Currently storms are making their way across the mid state.
Several storms throughout the morning and early afternoon hours
have become strong and produced small hail, brief heavy downpours
and plenty of lightning. Surface based CAPE values have been great
in fueling the storms, but small shear values have kept them
short-lived and disorganized. Expect activity this afternoon to
continue to be strong with an isolated severe storm possible.

This evening CAPE values will continue to be 2000 to 3000 j/kg
with shear in a more optimal range of 40 to 50 knots over our
northwest counties and western Kentucky. Taking this into account,
we're still expecting a more robust wave of strong to severe
storms to organize this evening (a little later than previous
model runs had suggested) and push southeast out of Kentucky and
into Middle Tennessee. The best timing looks to be after 7pm for
extreme northern Middle Tennessee counties. High winds and hail
will remain the main threats with this evening's wave. This line
should weaken as it will be moving into a less sheared and
slightly more stable environment over eastern and southern
portions of our areas. While this evening's wave should contain
the bulk of our severe potential, the chances for strong
thunderstorms will continue after midnight and into the early
morning hours on Friday. Shear will drop off to 20 to 30 knots and
CAPE values are expected to fall to around 1500 j/kg overnight,
so any storms after 1AM should be sub severe. Thunderstorm chances
will linger into Friday as the upper trough axis swings through
the Tennessee River Valley. Scattered showers and thunderstorms
will diminish from west to east as the day progresses.

Friday night and Saturday will bring a brief break in storm
chances. However, it will still be warm and muggy with highs in
the upper 80s and dewpoints in the low 70s in many areas on
Saturday afternoon. Precip chances will increase on Saturday
evening with the approach of a frontal boundary. Could see some
strong to severe storms as the front pushes through the mid-state
overnight Saturday night. Instability is marginal, but the front
should provide enough lift to produce some strong winds and hail
through the early morning hours on Sunday.

After the front passes on Sunday afternoon the forecast finally
starts to dry out. Dewpoints are expected to find the 50s and 60s
and stay there through mid week next week. Temperatures will be
around normal with highs in the low to mid 80s and overnight lows
in the low 60s. There is an upper low that threatens to bring a
chance of rain next Tuesday, but kept low pops in the forecast for
now as models show it staying to our north and east as it dips
south.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...Latest models are trending toward later
solutions regarding active weather in Middle Tennessee. As of now,
only widely scattered cells are occurring and probably won't
increase significantly in areal coverage until later this evening
and overnight when the actual shortwave moves across the mid
state. Will try to handle any precipitation until then with "VC"
remarks.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      72  87  70  90  70 /  70  60  20  10  40
Clarksville    72  85  68  89  67 /  70  40  10   0  50
Crossville     68  80  66  82  66 /  50  60  30  20  20
Columbia       72  86  68  89  69 /  70  60  30  10  50
Lawrenceburg   72  85  68  89  69 /  50  60  30  10  50
Waverly        71  85  69  89  68 /  70  50  10  10  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......11
AVIATION........08
Hazardous weather outlook, May 31, 3:38 PM CDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
338 PM CDT Thu May 31 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-012045-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
338 PM CDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk of severe storms in areas mainly to the
north and west of Nashville during the late evening, with a slight
risk across most of the remainder of Middle Tennessee. Strong storms
will continue overnight. The primary risks are large hail, damaging
straight-line winds, and localized flash flooding during the heaviest
storms. There is a low risk of tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a marginal to slight risk of severe storms again Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday evening.

Rose

In the hours before

Special weather statement, May 31, 1:53 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Nashville TN
153 PM CDT THU MAY 31 2018

TNZ030>032-311945-
Putnam TN-Jackson TN-Smith TN-
153 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SMITH AND JACKSON
COUNTIES UNTIL 245 PM CDT...

At 153 PM CDT, Doppler radar was tracking a strong thunderstorm over
Carthage, moving east at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Carthage, Gainesboro, Gordonsville, Hickman, South Carthage,
Whitleyville and Granville.

LAT...LON 3649 8564 3648 8562 3648 8559 3635 8550
      3630 8549 3630 8546 3611 8594 3628 8605
      3650 8569
TIME...MOT...LOC 1853Z 270DEG 18KT 3623 8592

Rose
Local storm report, May 31, 1:56 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
156 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HAIL             1 S YATESTON            35.87N  85.59W
05/31/2018  E0.75 INCH       WHITE              TN   PUBLIC

            REPORT OF DIME SIZE HAIL. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER OHX1800094

FBORDEN
Local storm report, May 31, 3:27 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
327 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TSTM WND DMG     ALGOOD                  36.20N  85.44W
05/31/2018                   PUTNAM             TN   EMERGENCY MNGR

            RECEIVED A REPORT OF A TREE ON A HOUSE IN THE ALGOOD
            AREA. THE TREE TOOK SOME POWERLINES DOWN TOO.

&&

EVENT NUMBER OHX1800095

FBORDEN
Local storm report, May 31, 3:30 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
330 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     LIGHTNING        1 NNE ALGOOD            36.20N  85.44W
05/31/2018                   PUTNAM             TN   EMERGENCY MNGR

            LIGHTING STRUCK A HOUSE IN THE ALGOOD AREA. SMOKE
            REPORTED IN THE HOUSE.

&&

EVENT NUMBER OHX1800096

FBORDEN
Local storm report, May 31, 3:31 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
331 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TSTM WND DMG     ALGOOD                  36.20N  85.44W
05/31/2018                   PUTNAM             TN   EMERGENCY MNGR

            RECEIVED A REPORT OF A TREE ON A HOUSE IN THE ALGOOD
            AREA. THE TREE TOOK SOME POWERLINES DOWN TOO. RECEIVED
            REPORTS OF ADDITIONAL TREES DOWN IN THE SAME AREA.

&&

CORRECTED FATALITIES...INJURIES...REMARKS

EVENT NUMBER OHX1800095

FBORDEN
Special weather statement, May 31, 3:54 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
354 PM CDT THU MAY 31 2018

TNZ009-010-030-031-312130-
Clay TN-Jackson TN-Macon TN-Smith TN-
354 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SMITH...NORTHERN
JACKSON...CLAY AND SOUTHEASTERN MACON COUNTIES UNTIL 430 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm near
Red Boiling Springs, or 8 miles southeast of Lafayette, moving east
at 40 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lafayette, Celina, Red Boiling Springs, Whitleyville, Moss, Pleasant
Shade and Boles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3662 8548 3650 8543 3649 8545 3645 8548
      3635 8595 3641 8598 3642 8597 3643 8599
      3652 8603 3662 8578
TIME...MOT...LOC 2054Z 248DEG 33KT 3646 8591

Rose

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:09 PM CDTSevere Thunderstorm WarningOHXDeKalb, Smith, Wilson36 min
May 30, 7:33 PM CDTSpecial Weather StatementOHXPutnam27 min
May 31, 5:40 AM CDTSpecial Weather StatementOHXHouston35 min
May 31, 7:21 AM CDTSpecial Weather StatementOHXJackson24 min
May 31, 7:55 AM CDTSpecial Weather StatementOHXWhite35 min
May 31, 8:29 AM CDTSpecial Weather StatementOHXWilson31 min
May 31, 9:29 AM CDTSpecial Weather StatementOHXDeKalb31 min
May 31, 9:59 AM CDTSpecial Weather StatementOHXPutnam, White46 min
May 31, 10:06 AM CDTSpecial Weather StatementOHXClay, Jackson, Overton24 min
May 31, 10:16 AM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, Van Buren, White17 min
May 31, 10:27 AM CDTSpecial Weather StatementOHXJackson, Overton, Pickett48 min
May 31, 11:21 AM CDTSpecial Weather StatementOHXWhite39 min
May 31, 12:15 PM CDTSpecial Weather StatementOHXPutnam30 min
May 31, 1:28 PM CDTSpecial Weather StatementOHXMacon32 min
May 31, 1:51 PM CDTSpecial Weather StatementOHXCheatham, Dickson24 min
May 31, 1:53 PM CDTSpecial Weather StatementOHXJackson, Smith52 min
May 31, 2:06 PM CDTSevere Thunderstorm WarningOHXJackson, Putnam, Smith24 min
May 31, 3:54 PM CDTSpecial Weather StatementOHXClay36 min
May 31, 4:12 PM CDTSpecial Weather StatementOHXOverton, Putnam48 min
May 31, 4:33 PM CDTSpecial Weather StatementOHXClay, Pickett42 min
May 31, 4:44 PM CDTSpecial Weather StatementOHXCumberland46 min
May 31, 5:10 PM CDTSpecial Weather StatementOHXPickett50 min
May 31, 5:46 PM CDTSpecial Weather StatementOHXPutnam44 min
May 31, 5:54 PM CDTSpecial Weather StatementOHXSumner51 min
May 31, 5:56 PM CDTSpecial Weather StatementOHXSmith49 min
May 31, 6:18 PM CDTSpecial Weather StatementOHXMacon, Trousdale42 min
May 31, 6:26 PM CDTSpecial Weather StatementOHXPutnam49 min
May 31, 6:29 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale25 min
May 31, 6:41 PM CDTSpecial Weather StatementOHXJackson, Smith49 min
May 31, 6:46 PM CDTSpecial Weather StatementOHXDeKalb44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.